Welcome, Guest. Please Login
YaBB - Yet another Bulletin Board
  News:
  HomeHelpSearchLogin  
 
Pages: 1
Send Topic Print
Heart palpitations in GA (Read 5228 times)
allaflutteringeorgia
Forum Newbies
*
Offline

ah, to be flutter
free...

Posts: 3

Gender: female
Heart palpitations in GA
Feb 09th, 2009, 3:02pm
 
I am a 47 year old female who started having heart "flutters" about 8 months ago, as well as several other different sensations.
As with most of you I was petrified, so I went to my family Dr and he ordered a serries of GI tests including the barrium test. It was concluded that I have GERD and he started me on Nexium.
He refered me to a cardioogist for the irregular heart rhythmn. I had an ECG done that I was told was irregular, that it looked like something was "archaic" no idea what that meant. So a nuclear stress test was next, well I have asthma so they had to chemically induce me. Once again the tests showed that the "stress" portion of the test was abnormal SO my cardiologist ordered a heart catheter. I was mortified!!!! What a scary procedure.
The weird thing is that per the cardiologist my heart is sound, no blockages at all.
I do however have a congenital heart defect on the left side of the heart, nothing to be 'concerned" about I was told i was just wired differently.
So how can I have an irregular ECG and stress test but then my heart be sound per the cath?
I am told that my PVC's and PAC's are benign.
So after all the time and money spent that's all I get is "don't worry, they are benign." No explanation as to what may be causing them at all. I had to start researching myself. I have read every article I can find, i have joined every forum I could find,all in hopes of better understanding what is going on.
I have come to know most of my personal triggers and to avoid them.
On days that they just seem inevitable I have learned not to panic. The one thing I cannot control is how bad I feel after a long run of PAC's and PVC's. I am exhausted, I yawn alot and my chest muscles hurt like someone punched me for days afterwards.
I am hoping that by learning to control my GERD I can contol the irregular heartbeat to a degree. I am also going to start trying different supplements like magnesium, fish olis and CoQ10. I don't want to take the Beta Blockers that my cardiologist prescribed as the side effects seem to be to much of a risk for me to want to try.

So I have concluded what my Dr. could not that my GERD and my flutters are connected, I mean, why not? They did both start at the same time and most of my triggers are food, beverage related.


I am glad to have found this site and read that I am not alone.  Cheesy
Back to top
 
 
  IP Logged
RLR
YaBB Administrator
*****
Offline

Retired Physician

Posts: 2057

Gender: male
Re: Heart palpitations in GA
Reply #1 - Feb 9th, 2009, 4:16pm
 
Indeed, palpitations and GERD, together with many GI disorders, are directly associated. The GI tract is innervated by the Vagus nerve as the pneumogastric nerve. Disturbances within the GI environment, particularly where bloating or indigestion is present, can induce stimulation of the vagus nerve, consequently stimulating the heart in an inappropriate manner.

I would suggest that you closely monitor your palpitations while taking the fish oil and other supplements, which I will have to tell you here are more likely to exacerbate any GI discomfort or condition you may presently be experiencing. Also realize that beta-blockers at very small doses are harmless and the side effects you are referencing occur at high dose levels.

With regard to the ECG, understand that this type of diagnostic equipment is programmed with algorithms of actual disease states in the cardiovascular system and if any of those features fall outside the boundaries of normality, the computer will register the output as abnormal. It is, however, the actual interpretation of the cardiologist, and not the computer, which determines whether you have an actual abnormality.

Many such readings are obtained from otherwise perfectly healthy individuals. The fact that you underwent a stress test and catheterization indicating no presence of cardiovascular disease is your actual ticket to freedom. You can take a deep breath and relax because it not only indicates that your heart is healthy, but that the palpitations are entirely benign in origin.

Reduction in the GI symptoms will correspondingly produce a reduction in the presence of benign palpitations as well.

You'll be just fine.

Best regards and Good Health
Back to top
 
 

Best Regards and Good Health
  IP Logged
allaflutteringeorgia
Forum Newbies
*
Offline

ah, to be flutter
free...

Posts: 3

Gender: female
Re: Heart palpitations in GA
Reply #2 - Feb 10th, 2009, 10:21am
 
Thank you so much for your reply. I will take all of that into consideration.
So in regards to the low dose of veta blockers.
Is 25mg of Toprol XL (Lorpressor) considered a low dose?
Would it even help the palpitations?

Thanks.
Back to top
 
 
  IP Logged
RLR
YaBB Administrator
*****
Offline

Retired Physician

Posts: 2057

Gender: male
Re: Heart palpitations in GA
Reply #3 - Feb 10th, 2009, 7:49pm
 
Yes, 25mg would be low dose and indeed can influence both the intensity and frequency of palpitations. Beta blockers also have a mild anxiolytic effect and it helps to reduce anxiety which further leads to a reduction in palpitations.

Follow your doctor's advice. You'll be fine. There's nothing wrong with your heart. The stimulation is coming from outside the cardiovascular system and is sort of equivalent to someone dialing a wrong number, so to speak. It's an unintended signal. Nothing more.

Best regards and Good Health
Back to top
 
 

Best Regards and Good Health
  IP Logged
Joni999
Forum Newbies
*
Offline



Posts: 5
Florida
Gender: female
Re: Heart palpitations in GA
Reply #4 - Jan 17th, 2012, 6:24pm
 
What about perimenopause?  I'm 47 and have heart palpitations.  I've had "significant palpitations" on/off for about 2 years now although I can remember as early as my teens with having palps.  I have done a lot of research and palps can be a symptom of perimenopause which begins .... N O W (for us 47 year olds).  Shocked

I have had an ekg and a holter monitor.  I was diagnosed with benign PVC's and tachycardia.  I too do not want to go on the beta blockers.  

I do a panel of saliva testing tomorrow on my hormones.  I think I'm hoping that they find some hormonal imbalances so I can get natural hormone replacement therapy and I can get past these palps.  

Last night I couldn't get to sleep until after 3:30 am so I got about 3 hours of sleep because every time I started to doze off, the heart palps really kicked in and so then I resisted going to sleep.  Right now (9:15 pm my time) I'm "ready" to go to sleep but "worried" what will happen.  

I live in FL so "we're neighbors".  

Do your research on Nexium.  (don't mean to scare you) but I had side effects from Nexium's  "cousin" omazaprale (Prilosec).  In my case, I was having symptoms of not absorbing nutrients (such as magnesium deficiency and low blood sugar problems) among other more serious side effects.  For me, that was definately not a good drug but it was hard to figure it out because the symptoms didn't start until I was on it for 2 weeks so I didn't relate it to the omazaprale.  I was on it for 2 months before I figured it out.  
Anyway - we all have enough to worry about and I apologize for suggesting a problem with your Nexium.  Just be sure it's right for you.

If you're interested, I have found a couple of really good sites on perimenopause.  Let me know and I'll send you the link information.  

Best Wishes in your Journey,
Joni
Back to top
 
 
  IP Logged
Pages: 1
Send Topic Print